Virginia, 2014Winter Storm and Winter Weather in Virginia, January 21, 2014
January 21, 2014 · NWS LWX · 24 events in 24 counties and zones
A shortwave trough moved into the region while low pressure developed south of the Mid Atlantic. Upper level dynamics led to moderate to heavy snow to move into the region.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moved into the region while low pressure developed south of the Mid Atlantic. Upper level dynamics led to moderate to heavy snow to move into the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 21, 3:28 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jan 21, 3:28 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 AM EST TUE JAN 21 2014
.SYNOPSIS...
LOW PRESSURE WILL PASS BY TO THE SOUTH TODAY AND ARCTIC HIGH
PRESSURE WILL BUILD OVERHEAD TONIGHT THROUGH WEDNESDAY. A
REINFORCING COLD FRONT WILL PASS THROUGH THURSDAY AND HIGH
PRESSURE WILL BUILD OVERHEAD FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A POTENT UPPER-LEVEL DISTURBANCE IS DIGGING INTO THE TENNESSEE
VALLEY THIS MORNING WHILE THE UPPER-LEVEL TROUGH ASSOCIATED WITH THE
DISTURBANCE SWINGS FROM POSITIVELY TILTED TO NEGATIVELY TILTED. AN
ARCTIC FRONT WILL CONTINUE TO DROP SOUTH AND LOW PRESSURE WILL
DEVELOP ALONG THIS FRONT AS THE UPPER-LEVEL DISTURBANCE INTERACTS
WITH THE BOUNDARY. LATEST GUIDANCE HAS CONTINUED TO TREND STRONGER
WITH THE LOW.
THE LOW WILL PASS BY TO OUR SOUTH TODAY BEFORE RAPIDLY INTENSIFYING
TONIGHT AS IT MOVES OUT TO SEA. FORCING FROM THE SURFACE LOW AS WELL
AS THE UPPER-LEVEL DISTURBANCE WILL CAUSE PRECIPITATION TO BREAK OUT
OVER THE AREA TODAY...SPREADING FROM WEST TO EAST ACROSS THE AREA
THIS MORNING. VERY COLD AIR WILL FILTER IN FROM THE NORTH DURING
THIS TIME...CAUSING THE PTYPE TO BE SNOW ACROSS ALL LOCATIONS. THE
COMBINATIONS OF HIGH SNOW TO LIQUID RATIOS...OVERRUNNING...AND
FRONTOGENETICAL FORCING WILL ALL LINE UP OVER THE AREA CAUSING HEAVY
SNOW TO IMPACT THE REGION. A WINTER STORM WARNING REMAINS IN EFFECT
FOR THE ENTIRE AREA TODAY THROUGH THIS EVENING. SNOWFALL
ACCUMULATIONS AROUND SIX TO TEN INCHES ARE EXPECTED WITH THE HIGHEST
AMOUNTS MOST LIKELY IN THE POTOMAC HIGHLANDS AS WELL AS NORTHERN
MARYLAND AND NORTHERN VIRGINIA. LOCALLY HIGHER SNOWFALL TOTALS ARE
POSSIBLE DUE TO THE BANDING NATURE OF THE PRECIPITATION.
DRIER AIR WILL MOVE IN TONIGHT AS THE LOW PULLS AWAY FROM THE AREA.
SNOW WILL END FROM WEST TO EAST THIS EVENING...BUT IT WILL TURN OUT
QUITE WINDY DUE TO A STRONG PRESSURE GRADIENT BETWEEN THE DEEPENING
LOW AND ARCTIC HIGH PRESSURE OVER THE MIDWEST. BLOWING AND DRIFTING
SNOW WILL CONTINUE THROUGH TONIGHT EVEN AFTER THE SNOW ENDS. THE
NORTHWEST WINDS WILL USHER IN BITTERLY COLD AIR...CAUSING MIN TEMPS
TO RANGE FROM BELOW ZERO IN THE MOUNTAINS TO THE SINGLE DIGITS
ELSEWHERE. WIND CHILL VALUES WILL DROP BELOW ZERO TONIGHT WITH THE
COLDEST SPOTS IN THE MOUNTAINS. A WIND CHILL WARNING IS IN EFFECT
TONIGHT FOR THE POTOMAC HIGHLANDS AND A WIND CHILL ADVISORY IS IN
EFFECT ELSEWHERE.
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
ARCTIC HIGH PRESSURE WILL BUILD OVERHEAD WEDNESDAY. GUSTY WINDS WILL
SLOWLY SUBSIDE WEDNESDAY AFTERNOON AS THE HIGH APPROACHES FROM THE
NORTH AND WEST. MAX TEMPS WILL BE BITTERLY COLD...DESPITE SUNSHINE.
MAX TEMPS WILL RANGE FROM THE SINGLE DIGITS IN THE MOUNTAINS TO THE
TEENS ELSEWHERE. THE WIND CHILL WARNINGS AND ADVISORIES WILL
CONTINUE THROUGH WEDNESDAY MORNING.
HIGH PRESSURE TO THE SOUTH WILL SLIDE OFFSHORE THE EAST COAST
WEDNESDAY NIGHT AS THE NEXT UPPER LEVEL TROUGH PIVOTS TOWARD THE
REGION FROM THE GREAT LAKES. WINDS WILL BACK AROUND TO THE SOUTH
AHEAD OF THE TROUGH. LOW TEMPERATURES ARE STILL GOING TO BE ABOUT
20 DEGREES BELOW NORMAL.
AS THE UPPER LEVEL TROUGH MOVES ACROSS THE REGION...SNOW SHOWERS
WILL DEVELOP ACROSS THE HIGHER ELEVATIONS OF THE POTOMAC HIGHLANDS
LATE WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
SNOW SHOWERS WILL DEVELOP ADJACENT TO THE MASON-DIXON LINE AND
INTO PARTS OF EASTERN WEST VIRGINIA EARLY THURSDAY MORNING AND
CONTINUE THROUGH THE DAY. LITTLE ADDITIONAL SNOW ACCUMULATION.
WHILE SNOW SHOWERS TEND TO COME TO AN END IN THE EAST THURSDAY
NIGHT...THEY MAY LINGER IN THE POTOMAC HIGHLANDS WITH RESPECT TO
AN UPSLOPE FLOW BEHIND THE PASSING TROUGH OF LOW PRESSURE AND
AHEAD OF A BUILDING RIDGE OF HIGH PRESSURE. HIGH TEMPERATURES
THURSDAY WILL STRUGGLE IN MOST PLACES TO GET INTO THE LOWER 20S.
THIS IS STILL ABOUT 20 DEGREES BELOW NORMAL FOR THIS TIME IN
JANUARY. LOW TEMPERATURES THURSDAY NIGHT WILL BE IN THE SINGLE
DIGITS ONCE AGAIN.
HIGH PRESSURE WILL DOMINATE FRIDAY AND FRIDAY EVENING WITH DRY
CONDITIONS...SUNSHINE...BUT ACCOMPANIED WITH ANOTHER SHOT OF VERY
COLD TEMPERATURES. WINDS WILL BECOME SOUTHERLY AND GUSTY LATE
FRIDAY NIGHT INTO SATURDAY AS THE RIDGE OF HIGH PRESSURE MOVES
OFFSHORE AND AN UPPER LEVEL TROUGH OF LOW PRESSURE PUSHES INTO THE
REGION FROM THE OHIO VALLEY. HIGH TEMPERATURES FRIDAY MAY ONLY BE
IN THE TEENS WHILE LOW TEMPERATURES FALL INTO THE SINGLE DIGITS
ONCE AGAIN FRIDAY NIGHT.
A CHANCE OF SNOW SHOWERS WILL EVOLVE WITH THE ARRIVAL OF THE
TROUGH LATE FRIDAY INTO SATURDAY. THE TROUGH WILL MOVE EAST
SATURDAY NIGHT TO ALLOW FOR ANOTHER AREA OF HIGH PRESSURE TO MOVE
INTO PLACE AND DOMINATE INTO SUNDAY.
YET...ANOTHER UPPER LEVEL TROUGH COULD BRING SOME LIGHT SNOW TO THE
REGION ON MONDAY. THERE ARE NOT JUST UNCERTAINTIES IN
PRECIPITATION COVERAGE AND AMOUNTS WITH THIS NEXT TROUGH...BUT ALSO
PRECIPITATION TYPE. HIGH TEMPERATURES MAY GET INTO THE MIDDLE TO
UPPER 30S MONDAY TO POSSIBLY FACTOR IN THE SCENARIO OF A RAIN OR
SNOW MIXTURE.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
CIGS/VSBYS WILL DETERIORATE THIS MORNING AS SNOW OVERSPREADS THE
TERMINALS. IFR/SUBIFR CONDITIONS WILL CONTINUE THROUGH THIS
AFTERNOON BEFORE IMPROVING THIS EVENING AS THE SNOW ENDS. GUSTY
NORTHWEST WINDS WILL DEVELOP BEHIND THE DEPARTING LOW TONIGHT
THROUGH MOST OF WEDNESDAY. WINDS WILL DIMINISH TOWARD WEDNESDAY
EVENING.
VFR CONDITIONS WEDNESDAY NIGHT AND THURSDAY. THERE COULD BE SOME
SNOW SHOWERS NEAR MRB THAT WOULD BRIEFLY REDUCE CONDITIONS TO MVFR
THURSDAY. WINDS LIGHT AND SOUTH BECOMING NORTHWEST AT 10 KNOTS
THURSDAY.
VFR CONDITIONS THURSDAY NIGHT THROUGH FRIDAY NIGHT. WINDS
NORTHWEST BECOMING SOUTH 5 TO 10 KNOTS. A TROUGH OF LOW PRESSURE
COULD BRING SNOW SHOWERS TO THE MRB TERMINAL ONCE AGAIN SATURDAY
AND SATURDAY NIGHT. OTHERWISE...EXPECT VFR CONDITIONS ELSEWHERE.
VFR CONDITIONS SUNDAY AND SUNDAY NIGHT AT ALL TERMINALS. VFR OR
MVFR CONDITIONS AT ALL TERMINALS MONDAY...BUT THERE COULD BE SOME
SNOW OR RAIN SHOWERS MONDAY INTO MONDAY NIGHT AT ANY OF THE
TERMINALS THAT WOULD REDUCE CONDITIONS TO IFR CONDITIONS. FOR
NOW...THERE ARE UNCERTAINTIES WITH PRECIPITATION COVERAGE AND
TYPE.
&&
.MARINE...
LOW PRESSURE WILL PASS BY TO THE SOUTH OF THE WATERS TODAY. SNOW
LATER THIS MORNING INTO THIS EVENING WILL REDUCE VSBYS. GUSTY WINDS
WILL DEVELOP LATER TODAY THROUGH WEDNESDAY MORNING AS THE LOW
RAPIDLY INTENSIFIES OFF TO OUR NORTHEAST. A SMALL CRAFT ADVISORY IS
IN EFFECT FOR THE WATERS TODAY. A GALE WARNING IS IN EFFECT FOR THE
WATERS TONIGHT. A SMALL CRAFT ADVISORY WILL BE NEEDED FOR THE WATERS
WEDNESDAY AND A GALE WARNING MAY BE NEEDED FOR PORTIONS OF THE
WATERS WEDNESDAY MORNING.
A SMALL CRAFT ADVISORY WILL BE NEEDED WEDNESDAY NIGHT THROUGH
FRIDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED SATURDAY AND SUNDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WARNING FROM 7 AM THIS MORNING TO 11 PM EST THIS
EVENING FOR DCZ001.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON EST
WEDNESDAY FOR DCZ001.
MD...WINTER STORM WARNING UNTIL 11 PM EST THIS EVENING FOR MDZ003-
501-502.
WIND CHILL WARNING FROM 6 PM THIS EVENING TO NOON EST
WEDNESDAY FOR MDZ501-502.
WINTER STORM WARNING FROM 7 AM THIS MORNING TO 11 PM EST THIS
EVENING FOR MDZ004>007-009>011-013-014-016>018.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON EST
WEDNESDAY FOR MDZ003>007-009>011-013-014-016>018.
VA...WINTER STORM WARNING UNTIL 11 PM EST THIS EVENING FOR
VAZ025>031-503-504.
WIND CHILL WARNING FROM 6 PM THIS EVENING TO NOON EST
WEDNESDAY FOR VAZ503-504.
WINTER STORM WARNING FROM 7 AM THIS MORNING TO 11 PM EST THIS
EVENING FOR VAZ036>040-042-050>057-501-502.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON EST
WEDNESDAY FOR VAZ025>031-036>040-042-050>057-501-502.
WV...WINTER STORM WARNING UNTIL 11 PM EST THIS EVENING FOR
WVZ050>053-055-501>506.
WIND CHILL WARNING FROM 6 PM THIS EVENING TO NOON EST
WEDNESDAY FOR WVZ050-055-501>506.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON EST
WEDNESDAY FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR
ANZ530>543.
GALE WARNING FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY FOR
ANZ530>543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/KLW
MARINE...BJL/KLWHazardous weather outlook, Jan 21, 3:11 AM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 AM EST TUE JAN 21 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
311 AM EST TUE JAN 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT THROUGH THIS EVENING FOR THE
OUTLOOK AREA. LOW PRESSURE TRACKING SOUTH OF THE AREA WILL BRING
SNOW. PLEASE REFER TO THE WINTER WEATHER MESSAGE WBCWSWLWX FOR
FURTHER DETAILS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS TODAY AND A
GALE WARNING IS IN EFFECT TONIGHT.
A WIND CHILL ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA TONIGHT.
REFER TO THE WINTER WEATHER MESSAGE WBCWSWLWX FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WIND CHILL ADVISORY CONTINUES THROUGH WEDNESDAY MORNING.
A SMALL CRAFT ADVISORY WILL BE NEEDED FOR THE WATERS WEDNESDAY
THROUGH FRIDAY. A GALE WARNING MAY BE NEEDED FOR PORTIONS OF THE
WATERS WEDNESDAY MORNING.
WIND CHILLS BELOW ZERO ARE POSSIBLE THURSDAY NIGHT AND FRIDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL REPORTS
WILL BE APPRECIATED TODAY AND TONIGHT.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
311 AM EST TUE JAN 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT THROUGH THIS EVENING FOR THE
OUTLOOK AREA. LOW PRESSURE TRACKING SOUTH OF THE AREA WILL BRING
SNOW. PLEASE REFER TO THE WINTER WEATHER MESSAGE WBCWSWLWX FOR
FURTHER DETAILS.
A WIND CHILL WARNING IS IN EFFECT FOR THE POTOMAC HIGHLANDS
TONIGHT AND A WIND CHILL ADVISORY IS IN EFFECT FOR THE REST OF THE
OUTLOOK AREA. REFER TO THE WINTER MESSAGE WBCWSWLWX FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WIND CHILL WARNING AND ADVISORY CONTINUES THROUGH WEDNESDAY
MORNING. ADDITIONAL WIND CHILL HEADLINES MAY BE NEEDED THURSDAY
AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL REPORTS
WILL BE APPRECIATED TODAY AND TONIGHT.
Winter Storm, Western Highland
- When
- January 21, 5:00 AM EST to 7:00 PM EST
- Where
- Western Highland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Snow accumulations of five inches or more were measured at Mill Gap.
Winter Storm, Eastern Highland
- When
- January 21, 5:00 AM EST to 7:00 PM EST
- Where
- Eastern Highland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Snow accumulations of five inches or more were measured at surrounding locations.
Winter Storm, Frederick
- When
- January 21, 5:00 AM EST to 7:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Snow accumulations of five inches or more were measured at Winchester.
Winter Storm, Clarke
- When
- January 21, 7:00 AM EST to 9:00 PM EST
- Where
- Clarke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Snow accumulations of five inches or more were measured at surrounding locations.
Winter Storm, Augusta
- When
- January 21, 7:00 AM EST to 9:00 PM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Snow accumulations of five inches or more were measured at surrounding locations.
Winter Storm, Rockingham
- When
- January 21, 7:00 AM EST to 9:00 PM EST
- Where
- Rockingham forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Snow accumulations of five inches or more were measured at Dale Enterprise.
Winter Storm, Shenandoah
- When
- January 21, 7:00 AM EST to 9:00 PM EST
- Where
- Shenandoah forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Snow accumulations of five inches or more were measured at Strasburg.
Winter Storm, Page
- When
- January 21, 7:00 AM EST to 9:00 PM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Snow accumulations of five inches or more were measured at surrounding locations.
Winter Storm, Warren
- When
- January 21, 7:00 AM EST to 9:00 PM EST
- Where
- Warren forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Snow accumulations of five inches or more were measured at Front Royal.
Winter Storm, Loudoun
- When
- January 21, 7:00 AM EST to 9:00 PM EST
- Where
- Loudoun forecast zone
- Reported by
- COOP Observer
Snow accumulations of five inches or more were measured at Mount Weather.
Winter Storm, Northern Fauquier
- When
- January 21, 7:00 AM EST to 9:00 PM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Snow accumulations of five inches or more were measured at surrounding locations.
Winter Weather, Greene
- When
- January 21, 7:00 AM EST to 7:00 PM EST
- Where
- Greene forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Snow accumulations of two inches or more were measured at surrounding locations.
Winter Weather, Madison
- When
- January 21, 7:00 AM EST to 7:00 PM EST
- Where
- Madison forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Snow accumulations of two inches or more were measured at surrounding locations.
Winter Weather, Rappahannock
- When
- January 21, 7:00 AM EST to 7:00 PM EST
- Where
- Rappahannock forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Snow accumulations of two inches or more were measured at surrounding locations.
Winter Storm, Prince William
- When
- January 21, 9:00 AM EST to 11:00 PM EST
- Where
- Prince William forecast zone
- Reported by
- CoCoRaHS
Snow accumulations of five inches or more were measured at Woodbridge.
Winter Storm, Fairfax
- When
- January 21, 9:00 AM EST to 11:00 PM EST
- Where
- Fairfax forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Snow accumulations of five inches or more were measured at Vienna.
Winter Storm, Arlington
- When
- January 21, 9:00 AM EST to 11:00 PM EST
- Where
- Arlington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Snow accumulations of five inches or more were measured at Arlington.
Winter Weather, Albemarle
- When
- January 21, 9:00 AM EST to 11:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Snow accumulations of two inches or more were measured at surrounding locations.
Winter Weather, Spotsylvania
- When
- January 21, 9:00 AM EST to 11:00 PM EST
- Where
- Spotsylvania forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Snow accumulations of two inches or more were measured at surrounding locations.
Winter Weather, Stafford
- When
- January 21, 9:00 AM EST to 11:00 PM EST
- Where
- Stafford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Snow accumulations of two inches or more were measured at surrounding locations.
Winter Weather, Orange
- When
- January 21, 9:00 AM EST to 11:00 PM EST
- Where
- Orange forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Snow accumulations of two inches or more were measured at surrounding locations.
Winter Weather, King George
- When
- January 21, 9:00 AM EST to 11:00 PM EST
- Where
- King George forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Snow accumulations of two inches or more were measured at surrounding locations.
Winter Weather, Culpeper
- When
- January 21, 9:00 AM EST to 11:00 PM EST
- Where
- Culpeper forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Snow accumulations of two inches or more were measured at surrounding locations.
Winter Weather, Southern Fauquier
- When
- January 21, 9:00 AM EST to 11:00 PM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Snow accumulations of two inches or more were measured at surrounding locations.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Cold in West Virginia, January 21 to 22, 20141 death · $8,000 · 29 events
- Heavy Snow and Winter Weather in Pennsylvania, January 21 to 22, 20141 death · 13 events
- Winter Storm and Winter Weather in Virginia, January 21 to 22, 20141 death · 7 events
- Flash Flood and High Wind in Hawaii, January 21 to 25, 20141 death · 109 kt wind · 4 events
- Cold in Illinois, January 21, 20141 death · 1 event
- Cold in Wisconsin, January 21, 20141 death · 1 event
- Heavy Snow and Winter Weather in Delaware, January 21 to 22, 201416 injured · 4 events
- Winter Storm and Winter Weather in Virginia, January 21 to 22, 201444 events
- Extreme Cold and Cold in New York, January 21 to 24, 201432 events
- Strong Wind in Illinois, January 21, 2014$15,000 · 15 events
- Winter Weather in North Carolina, January 21 to 22, 201423 events
- Heavy Snow and Winter Weather in Kentucky, January 21, 201421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496223, 496224, 496225, 496226, 496227, 496229, 496230, 496231, 496232, 496233, 496234, 496240, 496245, 496247, 496235, 496236, 496237, 496239, 496241, 496242, 496243, 496244, 496246, 496248.